Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 49, NWS Flagstaff, AZ

August 23, 2023Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2023, 2:33 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2023, 2:33 PM MST (21:33 UTC)
Expired
Aug 23, 2023, 5:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 97 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2023-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2023-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WGUS55 KFGZ 232133
FFWFGZ
AZC005-240045-
/O.NEW.KFGZ.FF.W.0049.230823T2133Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
233 PM MST Wed Aug 23 2023

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  The Mangum Fire scar in...
  Coconino County in north central Arizona...

* Until 545 PM MST.

* At 232 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over the Mangum Fire scar. Between 2 and 3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Mangum Fire
           scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Mangum Fire scar.

* Some locations that will experience flash flooding include...
  Warm Springs Canyon, Moquitch Canyon, Mangum Canyon, Big Springs 
  Cabin Site, Big Springs Lookout Tower, Castle Canyon, Le Fevre 
  Overlook and Riggs Canyon.

This includes U.S. Highway 89A between mile markers 583 and 605.

This includes the following creeks, washes and rivers...
  Kaibab Wash, Wildcat Canyon, Snake Gulch, Kanab Creek, Jumpup 
  Canyon, Johnson Run, Sowats Canyon, Johnson Wash, Jacob Canyon and 
  Warm Springs Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding is occurring or imminent! Debris is expected to 
inundate Forest Service Roads 22 (Ryan Road) and 461. The Warm 
Springs Canyon water storage tank and pump house located along 
Forest Service Road 461 may also be affected.

Flooding and debris may also affect the Big Springs Cabin Site and 
structures within Mangum Canyon.

&&

LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
      3657 11226 3656 11235 3658 11263 3661 11262
      3667 11264 3673 11262 3674 11262 3674 11261
      3676 11261 3678 11262 3680 11261 3680 11260
      3681 11261 3681 11260 3683 11260 3687 11258

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MAS
2 follow-up statements
640 
WGUS75 KFGZ 232258
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
358 PM MST Wed Aug 23 2023

AZC005-240045-
/O.CON.KFGZ.FF.W.0049.000000T0000Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
358 PM MST Wed Aug 23 2023

...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR REMAINS IN EFFECT 
UNTIL 545 PM MST THIS AFTERNOON FOR COCONINO COUNTY...

At 351 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain over the Mangum Fire scar. Between 2.5 and 3.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Mangum Fire scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Mangum Fire scar.

Some locations that will experience flash flooding include...
  Warm Springs Canyon, Moquitch Canyon, Mangum Canyon, Big Springs 
  Cabin Site, Big Springs Lookout Tower, Castle Canyon, Le Fevre 
  Overlook and Riggs Canyon.

This includes U.S. Highway 89A between mile markers 583 and 605.

This includes the following creeks, washes and rivers...
  Johnson Wash, Jumpup Canyon, Johnson Run, Kaibab Wash, Jacob 
  Canyon, Sowats Canyon, Wildcat Canyon, Kanab Creek, Warm Springs 
  Canyon and Snake Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding is occurring or imminent! Debris is expected to 
inundate Forest Service Roads 22 (Ryan Road) and 461. The Warm 
Springs Canyon water storage tank and pump house located along 
Forest Service Road 461 may also be affected.

Flooding and debris may also affect the Big Springs Cabin Site and 
structures within Mangum Canyon.

&&

LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
      3657 11226 3656 11235 3658 11263 3661 11262
      3667 11264 3673 11262 3674 11262 3674 11261
      3676 11261 3678 11262 3680 11261 3680 11260
      3681 11261 3681 11260 3683 11260 3687 11258

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

McCollum
226 
WGUS75 KFGZ 240040
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
540 PM MST Wed Aug 23 2023

AZC005-240050-
/O.EXP.KFGZ.FF.W.0049.000000T0000Z-230824T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-
540 PM MST Wed Aug 23 2023

...FLASH FLOOD WARNING FOR THE MANGUM FIRE SCAR WILL EXPIRE AT 545 
PM MST THIS AFTERNOON FOR COCONINO COUNTY...

Water levels will continue to recede into this evening along 
drainages extending through and from the Mangum Fire Scar. Any 
additional rainfall this evening is not expected to be significant 
and Flash Flooding is no longer expected to pose a threat. Please 
continue to heed remaining closures.

LAT...LON 3689 11257 3693 11245 3689 11225 3668 11223
      3657 11226 3656 11235 3658 11263 3661 11262
      3667 11264 3673 11262 3674 11262 3674 11261
      3676 11261 3678 11262 3680 11261 3680 11260
      3681 11261 3681 11260 3683 11260 3687 11258

$$

NWS Flagstaff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:46 AM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 23, 8:46 AM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
846 AM MST Wed Aug 23 2023

.SYNOPSIS...Daily showers and thunderstorms are expected into
next week. The wettest days will be today and Thursday, when the
remnants of Tropical Depression Harold bring more widespread
activity. Temperatures will remain cool through Thursday,
returning closer to average over the weekend.

&&

.UPDATE...Monsoon moisture remains in place across northern
Arizona with another round of showers and thunderstorms today.
Activity will be enhanced later this afternoon and likely
continue through the night as a result of the weak remnants of
tropical storm Harold. Stronger storms will produce extremely
heavy rain with areas of localized flooding likely. Consider this
when you are out and about driving around today.

&&

.PREV DISCUSSION /225 AM MST/...Today...A strong ridge remains
over the central US, allowing for Tropical Depression Harold to
cut under the ridge and moves into the southwest. With ample
moisture in place, PWATs should range from about 0.90 inches over
the high terrain to 1.25 inches below the Mogollon Rim. The
combination of the moisture and added synoptic-scale dynamics
from the remnants of Harold, will help to promote the development
of showers and storms today, and especially into the overnight.

Scattered to widespread showers and thunderstorms are expected to
develop by the afternoon and evening hours. Storms look to develop
initially over the higher terrain, then increasing in coverage
over much of northern and central Arizona once the better
dynamics move in during the evening and early overnight hours.
HREF PMM guidance show the greatest risk for heavy rainfall will
mainly be from the Kaibab Plateau southeastward through the
Mogollon Rim. Storm motions should be around 10 kts, so residency
time should be enough to create a flash flood threat, especially
over flood sensitive areas. Any training storms will also add to
the threat of flash flooding. SBCAPE looks to be about 500-1000
J/Kg and deep-layer shear around 15-25 kts, so overall the risk
of severe weather remains low. The greatest risk, looks to be
near the Kaibab Plateau during the afternoon.

Thursday...The center of the circulation moves over Arizona
Thursday morning, which should keep showers and storms around
through the morning. More widespread activity then returns during
the afternoon, especially north of the Mogollon Rim. The flash
flood threat looks to also shift northward, with the HREF hitting
on areas of Coconino County and the Navajo Nation being at the
greatest risk. Showers storm motions on Thursday may also help to
promote a flash flood threat.

Friday through Tuesday...The ridge over the central US begins to
degrade and retrograde to a position that more closely resembles a
typical monsoonal circulation. Thus, daily chances for showers and
thunderstorms are expected to continue through the end of this
week and into next week. Daily coverage will largely be
determined by the strength and location of the high pressure
center, as it wobbles around the southwest.

&&

.AVIATION...For the 18Z TAF Package...Mainly VFR conditions are
forecast through the TAF period outside of showers and
thunderstorms. Expect scattered showers and thunderstorms to become
more widespread after 22Z. Activity will diminish after 04Z
Thursday, but low cloud ceilings may linger over the Mogollon Rim
into the morning. Some storms will produce heavy rain, small hail,
frequent lightning, and gusty, erratic winds in excess of 30 knots.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today and Thursday...Scattered to widespread
showers and thunderstorms expected both days. Gusty, erratic winds
gusts between 35 to 45 mph in the vicinity of stronger storms.
Mainly southeast winds between 10 to 20 mph through this afternoon,
becoming south to southwest between 5 to 15 mph on Thursday.

Friday through Sunday...Monsoon activity will continue, becoming
more scattered through the weekend. Warming temperatures will rise to
near average by Saturday. Southwesterly winds around 15 mph or less
each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum/Humphreys
AVIATION...Benji/Meola
FIRE WEATHER...Benji/Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 23, 12:19 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1219 PM MST Wed Aug 23 2023

AZZ004-232000-
Kaibab Plateau-
1219 PM MST Wed Aug 23 2023

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 100 PM
MST...

At 1217 PM MST, Doppler radar was tracking a strong thunderstorm near
Warm Springs Canyon, or 21 miles southeast of Kanab, moving north at
20 mph.

HAZARD...Pea size hail and heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Warm Springs Canyon, Le Fevre Overlook, Moquitch Canyon, and Mangum
Canyon, Mangum Fire scar, and Highway 89A between Jacob Lake and
Fredonia.

This includes U.S. Highway 89A between mile markers 583 and 597.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding and debris flows. Do not drive your vehicle
through flooded roadways and be aware of hydroplaning danger.

&&

LAT...LON 3666 11223 3662 11239 3685 11248 3690 11224
TIME...MOT...LOC 1917Z 170DEG 16KT 3675 11233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 12:19 PM MSTSpecial Weather StatementFGZ41 min
Aug 23, 12:37 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 23, 2:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 23, 2:35 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.